Posted by: Susan | 2009-07-29


My step daughter has been diagnosed with Bipolar a year ago. She has tried to comit sucide on several occasions and was hospitilized for the condtion. She is seeing a physicologist and is on medication. She is taking Aterax, Lamictin and Zoloft. She is constantly fainting and this happens without warming. She has no control over it but recovers quite quickly after the fainting spell. The doctor tells us that it is caused by panic attacks. This is impacting severely on her studies/work situation/driving etc. This happens normally when is is very stressed or if she uses alcohol. I have taken her to a physician and he has done all relevant medical tests to try and find out of there is a medical reason for this, there was none. My question is is the fainting a common condition associated with Bipolar and what can be done to control it.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Lamictin and Zoloft are fairly standard drugs to use in treating Bipolar Disorder --- the first is a mood stabilizer, and the latter an antidepressant. Aterax is not a standard treatment for bipolar disorder --- it is an antihistamine which happens to be very sedative. I could just about understand it being used in someone in a highly manic state in the hope of sedaing them, though again it would not be the best option there.
You don't mention the dose being taken, or how often. Hydroxyzine has its maximal effect about 30 to 60 minutes after it is taken. Its effects last for 4 to 6 hours. How do these fainting episodes fit with the timing of the Aterax doses. In higher than usual doses, fits have been reported, though rarely. I have never found any use for this drug, which is however very popular with some doctors.
I don't see how a fainting spell coul be confised with a panic attack. And if such episodes ocur while she is out, and especiallym if while she is driving, they coul be very dangerous. Fainting has nothing whatever to do with Bipolar Disorder, and never occurs due to Bipolar Disorder.
Lamictin can, especially in the early days on the drug, potentially cause dizziness and unsteadiness in some, but fainting isn't usually a side-effect. I haven't come across fainting as a side-effect of ZOloft.
I would think it would be wise to get a second opinion

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.